SESSION TYPE: Miscellaneous Cases III
PRESENTED ON: Wednesday, October 24, 2012 at 11:15 AM - 12:30 PM
INTRODUCTION: Trastuzumab is an IgG1 humanized monoclonal antibody which targets Human Epidermal Growth Factor Receptor 2 (HER2). Since its development in 1998, Trastuzumab has been used for treatment of HER2 positive breast cancer. Pulmonary complications associated with Trastuzumab include acute lung injury, acute pneumonitis, organizing pneumonia, infusion-related reaction, and bronchospasm. We report a case of pulmonary sarcoidosis that developed after Trastuzumab therapy.
CASE PRESENTATION: 59 year old female was diagnosed with T2 N1 M0 poorly differentiated right breast ductal carcinoma in April 2011. She was started on systemic chemotherapy with Doxorubicin, Cyclophosphamide, Paclitaxel, and Trastuzumab. Patient completed 4 cycles of neoadjuvant chemotherapy. Right mastectomy with lymph node resection was performed in October 2011 with all 20 axillary lymph nodes negative for cancer. She was continued only on Trastuzumab for a planned 40 week total course of therapy. Computed tomography (CT) scan of the chest was done in February 2012 to evaluate focal rib tenderness. No lung or bone metastases were seen but there was an incidental finding of enlarged bilateral hilar lymph nodes. Patient underwent bronchoscopy with endobronchial ultrasound transbronchial needle aspiration (EBUS-TBNA) for lymph node biopsy. Pathology showed no cancer recurrence but both hilar lymph nodes revealed noncaseating granulomas consistent with sarcoidosis. Patient did not have any dyspnea or cough. There was no evidence of any other organ system involvement. Pulmonary function tests were normal. Trastuzumab was discontinued.
DISCUSSION: Our patient developed bilateral hilar lymphadenopathy while being treated with Trastuzumab. EBUS-TBNA confirmed noncaseating granulomas. This is the second reported case of Trastuzumab induced pulmonary sarcoidosis. The patient in the first published case report had hilar lymphadenopathy as well as granulomatous skin lesions, which our patient did not. In the prior report, the patient did not respond to a month-long course of high dose corticosteroid therapy but had complete resolution of symptoms after Trastuzumab discontinuation for 3 months. This is not typical of sarcoidosis which is usually steroid responsive.
CONCLUSIONS: Mediastinal granulomatous disease is not a well-documented complication of Trastuzumab therapy. Our case confirms a patient who developed sarcoidosis while being treated with Trastuzumab for breast cancer. Further studies on the effects of Trastuzumab are needed to describe the pathogenesis of this association.
1) Halabi R, Grossman C. Trastuzumab Induced Sarcoidosis Mimicking Metastatic Carcinoma. CHEST 2011; 140:56A.
2) Vahid B, Marik PE. Pulmonary Complications of Novel Antineoplastic Agents for Solid Tumors. CHEST 2008; 133:528-538.
DISCLOSURE: Eric Anderson: Consultant fee, speaker bureau, advisory committee, etc.: Honoraria for educational lectures from superDimension
The following authors have nothing to disclose: Dmitriy Kogan, Kelly Newton, Eldrige Pineda, Ameldia Evans, Huimin Guo, Norio Azumi, Philip Cohen, Cristina Reichner
No Product/Research Disclosure InformationGeorgetown University, Washington, DC